More than 500 babies have been put at risk after they were given wrong doses of an antibiotic by nurses and doctors, figures have shown.
New guidance on administering gentamicin has been published by the NPSA after it received 507 reports of potential harm.
In the 12 months to March 2009, 23 babies suffered moderate harm from the antibiotic and 483 babies had low or no harm.
One “severe” case was reported in which the baby is still alive, but the NPSA said patient confidentiality prevented further comment.
Administering the drug at the wrong time or “near misses” were the most common mistake - with 182 cases - followed by 124 incidents of “proscribing errors”, such as recording the wrong dose. Babies’ blood levels were incorrectly monitored in 86 cases.
Some children could develop hearing and renal damage as a result, warned NPSA, with other gentamicin side effects including rashes, nausea and vomiting.
Under the new guidance, hospitals in England and Wales must have a protocol on exact dosages and blood monitoring rules.
Jenny Mooney, NPSA’s child health lead, said: “Frontline services should adopt this latest Patient Safety Alert to ensure high standards of care are taken in the prescribing, administrating and monitoring of this drug.”